Alert archive / Georgia / River Flood Warnings in 2024
River Flood Warning 60, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Jan 10, 2024, 2:23 PM EST for Cobb County, Douglas County, Georgia. It took effect at Jan 10, 2024, 3:03 PM EST. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2024, 2:23 PM EST (19:23 UTC)
- In effect from
- Jan 10, 2024, 3:03 PM EST
- Expired
- Jan 10, 2024, 8:35 PM EST
- In force
- 6 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Cobb County, GA, Douglas County, GA
The radar
The Atlanta radar (KFFC), 51 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sweetwater Creek near Northwest Austell (NATG1). The gauge peaked at 18.88 ft at Jan 10, 2024, 2:00 PM EST.
- Action stage
- 16 ft
- Minor stage
- 19 ft
- Moderate stage
- 23 ft
- Major stage
- 27 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02336910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
889
WGUS42 KFFC 101923
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
223 PM EST Wed Jan 10 2024
...The National Weather Service in Peachtree City GA has issued a
Flood Warning for the following rivers in Georgia...
Sweetwater Creek upstream of Railroad at Austell affecting
Douglas and Cobb Counties.
For the Sweetwater Creek...including Austell...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
The next statement will be issued late tonight at 1245 AM EST.
&&
GAC067-097-110545-
/O.NEW.KFFC.FL.W.0060.240110T2003Z-240111T0540Z/
/NATG1.1.ER.240110T2003Z.240110T2200Z.240110T2339Z.UU/
223 PM EST Wed Jan 10 2024
...FLOOD WARNING IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...
* WHAT...Minor flooding is forecast.
* WHERE...Sweetwater Creek upstream of Railroad at Austell.
* WHEN...Until just after midnight tonight.
* IMPACTS...At 19 feet, Flood stage is reached. Minor flooding of
woodlands and the natural flood plain occurs upstream and
downstream from the gage near the railroad bridge parallel to Joe
Jerkins Boulevard. Large portions of Legion Park will be flooded
with up to two feet of water. Low lying areas of Garrett Road...
Westside Road and Stovall Road will begin to flood.
* ADDITIONAL DETAILS...
- At 1:45 PM EST Wednesday the stage was 18.9 feet and rising
slowly.
- Forecast...The river is expected to rise above flood stage
late this afternoon to a crest of 19.1 feet late this
afternoon. It will then fall below flood stage this evening.
- Flood stage is 19.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3379 8469 3385 8470 3385 8463 3379 8464
$$1 follow-up statement
355
WGUS82 KFFC 110135
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
835 PM EST Wed Jan 10 2024
...The Flood Warning is cancelled for the following rivers in
Georgia...
Sweetwater Creek upstream of Railroad at Austell affecting Cobb
and Douglas Counties.
GAC067-097-110245-
/O.CAN.KFFC.FL.W.0060.000000T0000Z-240111T0135Z/
/NATG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
835 PM EST Wed Jan 10 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Sweetwater Creek upstream of Railroad at Austell.
* ADDITIONAL DETAILS...
- At 7:45 PM EST Wednesday the stage was 18.6 feet.
- Forecast...The river is expected to fall to 17.7 feet just
after midnight tonight.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3379 8469 3385 8470 3385 8463 3379 8464
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 10, 12:32 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Jan 10, 12:32 PM EST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1232 PM EST Wed Jan 10 2024 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Thursday) Issued at 422 AM EST Wed Jan 10 2024 The period of relative calm before the next storm system to impact Georgia will be encompassed by the short term period today and Thursday. At the time of this writing, a deep closed 500 mb low is centered over the southern Great Lakes, with a shortwave rotating around the southeastern periphery of the low. A strengthening surface low associated with this system is extending a cold front (the same one that pushed through the forecast area yesterday) off the Southeast Atlantic coast. Westerly winds remain strong behind this front, with winds speeds remaining 15-20 mph with gusts as high as 30 mph. As the aforementioned shortwave rotates through the area, it has brought a reinforcing shot of cool and dry air. As such, temperatures this morning will be in the low to mid 30s across the majority of the area, with upper 20s in the higher elevations of far northeast Georgia. Wraparound moisture on the back side of the low pressure system is keeping a cloud deck between 2000-3000 ft in place across north Georgia and central Georgia. Due to the combination of the near-freezing temperatures and lingering moisture, it is possible to see some scattered light snow showers across far north Georgia and the western facing mountain slopes before sunrise. Additional light snowfall accumulations will be possible, but no significant impacts are expected. As the low pressure system continues to move away to the northeast, these snow chances will come to an end early this morning. Cloud cover will persist through much of the daytime today before gradually diminishing during the afternoon hours. Winds will similarly weaken throughout the day as the system moves away and the surface pressure gradient loosens. High temperatures this afternoon will range from 3-6 degrees below climatological averages, in the mid to upper 40s in north Georgia and in the low to mid 50s in central Georgia. Overnight conditions will be cool and clear, with radiational cooling allowing temperatures on Thursday morning to once again drop into the low 30s across the majority of the area. The upper level flow will become southwesterly over the Southeast as troughing digs into the western CONUS. Meanwhile, surface high pressure will move northward along the Southeast Atlantic coast, with low level winds shifting to southerly as a result. The combination of these factors will promote the advection of warm and moist air from the Gulf. High temperatures on Thursday afternoon will be in the upper 50s to low 60s. Meanwhile, dewpoints will begin to climb from the low 30s on Thursday morning into the mid 40s by the end of the period. Late Thursday, the trough will swing into the Great Plains and become negatively tilted, at which point a surface low to the east of the trough will begin to quickly intensify. A cold front will extend southward from this low into the ArkLaTex and into the northwest Gulf late Thursday night, advancing eastward as the long term period begins. King && .LONG TERM... (Thursday night through Tuesday) Issued at 422 AM EST Wed Jan 10 2024 Key Messages: - Another storm system will bring showers and thunderstorms to the area late Thursday night and Friday. Thunderstorms may be strong to severe. - Much colder temperatures forecast for early next week. Another storm system will approach the area Thursday night, bringing a chance of showers and thunderstorms. This system will lift NE on Friday as a negatively tilted trough, reaching the Great Lakes by Friday night. A large area of isentropic lift is forecast to precede the low, with increasing MUCAPE and wind shear across most of the forecast area. There will be a threat of severe weather with this system during the day Friday across most of the County Warning Area, although the threat will be lower across the extreme N due to lingering cool air associated with a weak wedge. GFS MUCAPE values are forecast to reach near 1000 J/kg as effective shear increases to to near 45 knots in the Atlanta metro area. This will coincide maximum daytime heating in the early afternoon, with surface temperatures reaching over 60 degrees and dew points reaching the mid 50s. Storm total rainfall amounts with this system are forecast to range from around a third of an inch S of Columbus to close to an inch across the NE GA mountains. Residents should continue to monitor the latest forecast regarding this storm system. A bit of snow will linger over the N mountains Friday night, but dry weather is forecast to return on Saturday. Temperatures will be rather cold over the weekend, with the potential of even colder weather early next week. A weak southern stream storm system may move along the Gulf Coast on Monday, bringing light rain amounts and the chance for frozen precipitation across N GA. Temperatures by Tuesday and Tuesday night may be 10 to 15 degrees below normal, but there remains a substantial spread in ensemble temperatures during this time frame. /SEC && .AVIATION... (18Z TAFS) Issued at 1227 PM EST Wed Jan 10 2024 Overall, clouds have mostly cleared out over the past couple of hours and are expected to remain FEW250-SCT250 for most of the TAF period. Winds from the west should start to lower throughout the day to ~6-7KT around 00z tonight. Expecting some SCT120 to filter in towards the end of the TAF period ~22z ahead of the rainfall on Friday. //ATL Confidence...18Z Update... Medium on SCT120 timing. High on all other elements. Hernandez && .PRELIMINARY POINT TEMPS/POPS... Athens 31 57 36 59 / 0 0 10 100 Atlanta 35 57 41 61 / 0 0 20 100 Blairsville 26 53 32 50 / 0 0 10 100 Cartersville 30 56 38 59 / 0 0 20 100 Columbus 34 60 44 68 / 0 0 30 100 Gainesville 32 55 37 53 / 0 0 10 100 Macon 33 60 41 68 / 0 0 20 100 Rome 31 57 40 60 / 0 0 20 100 Peachtree City 32 58 39 64 / 0 0 20 100 Vidalia 37 60 44 70 / 0 0 30 100 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...King LONG TERM....SEC AVIATION...Hernandez
Hazardous weather outlook, Jan 10, 11:45 AM EST, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1145 AM EST Wed Jan 10 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-111645- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1145 AM EST Wed Jan 10 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... A storm system is expected to bring thunderstorms to the region again Friday. Some of these storms may be severe. A dusting of snow is possible across the northeast Georgia mountains Friday night. Much colder temperatures are forecast for early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Jan 10, 9:37 AM EST, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
937 AM EST Wed Jan 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM Rain Tunnel Hill 34.85N 85.04W
01/09/2024 M5.00 inch Whitfield GA Amateur Radio
Measured rainfall report from a local HAM
Radio Operator.
&&Local storm report, Jan 10, 12:35 PM EST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1235 PM EST Wed Jan 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM Tstm Wnd Dmg 1 ESE Blackville 32.47N 82.58W
01/09/2024 Treutlen GA Emergency Mngr
Several trees down along GA Hwy 86 on north
side of the county.
&&Local storm report, Jan 10, 12:37 PM EST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1237 PM EST Wed Jan 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Tstm Wnd Dmg 5 SSE Alamo 32.08N 82.75W
01/09/2024 Wheeler GA Emergency Mngr
A few trees down along Springhill Rd SSE of
Alamo.
&&Local storm report, Jan 10, 12:40 PM EST, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1240 PM EST Wed Jan 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Tstm Wnd Dmg 2 N Towns 32.03N 82.75W
01/09/2024 Wheeler GA Emergency Mngr
A few trees down along Farmers Rd SE of
Scotland.
&&Local storm report, Jan 10, 12:41 PM EST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1241 PM EST Wed Jan 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Tstm Wnd Dmg 5 SSE Alamo 32.08N 82.75W
01/09/2024 Wheeler GA Emergency Mngr
Corrects previous tstm wnd dmg report from 5
SSE Alamo. A few trees down along Springhill
Rd SSE of Alamo.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 7:33 PM EST | River Flood Warning | FFC | Cherokee | 19 hr |
| Jan 9, 8:41 PM EST | River Flood Warning | FFC | Crawford, Talbot, Taylor, Upson | 3 days |
| Jan 9, 10:09 PM EST | River Flood Warning | FFC | Greene, Oconee, Oglethorpe | 3 days |
| Jan 9, 10:40 PM EST | River Flood Warning | FFC | Cobb, Paulding | 16 hr |
| Jan 9, 10:40 PM EST | River Flood Warning | FFC | Cobb, Douglas | 46 hr |
| Jan 10, 5:06 AM EST | River Flood Warning | FFC | Clayton, Fayette, Spalding | 16 hr |
| Jan 10, 5:13 AM EST | River Flood Warning | FFC | Newton, Rockdale | 21 days |
| Jan 10, 5:46 AM EST | River Flood Warning | FFC | Troup | 9 hr |
| Jan 10, 5:51 AM EST | River Flood Warning | FFC | Butts, Henry, Newton | 9 hr |
| Jan 10, 5:54 AM EST | River Flood Warning | FFC | Newton, Walton | 21 days |
| Jan 10, 5:58 AM EST | River Flood Warning | FFC | Floyd | 9 hr |
| Jan 10, 7:41 AM EST | River Flood Warning | FFC | Catoosa | 24 hr |
| Jan 10, 10:11 AM EST | River Flood Warning | FFC | Johnson, Washington, Wilkinson | 6 days |
| Jan 10, 12:16 PM EST | River Flood Warning | FFC | Clayton, Fayette, Spalding | 8 hr |
| Jan 10, 1:54 PM EST | River Flood Warning | FFC | Washington, Wilkinson | 67 hr |
| Jan 10, 1:56 PM EST | River Flood Warning | FFC | Chattahoochee, Muscogee | 31 hr |
| Jan 10, 3:48 PM EST | River Flood Warning | FFC | Newton | 29 hr |
| Jan 10, 5:03 PM EST | River Flood Warning | FFC | Newton | 51 hr |
| Jan 10, 5:35 PM EST | River Flood Warning | FFC | Clarke, Oconee | 14 hr |
Nearby
River Flood Warnings in Georgia, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.